Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 38, NWS Hastings, NE

May 8, 2021Franklin County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2021, 5:56 PM CDT for Franklin County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2021, 5:56 PM CDT (22:56 UTC)
Expired
May 8, 2021, 6:22 PM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, NE

The radar

The Grand Island radar (KUEX), 38 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS53 KGID 082256
SVRGID
NEC061-082345-
/O.NEW.KGID.SV.W.0038.210508T2256Z-210508T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
556 PM CDT Sat May 8 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in south central Nebraska...

* Until 645 PM CDT.

* At 556 PM CDT, a severe thunderstorm was located near Upland, or 28
  miles southeast of Holdrege, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Campbell and Upland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9893 4035 9873 4029 9873 4016 9895
      4023 9903
TIME...MOT...LOC 2256Z 228DEG 15KT 4024 9891 

HAIL...1.00IN
WIND...60MPH
 
$$

Rossi
1 follow-up statement
114 
WWUS53 KGID 082322
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
622 PM CDT Sat May 8 2021

NEC061-082332-
/O.CAN.KGID.SV.W.0038.000000T0000Z-210508T2345Z/
Franklin NE-
622 PM CDT Sat May 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.

LAT...LON 4035 9893 4035 9873 4029 9873 4016 9895
      4023 9903
TIME...MOT...LOC 2320Z 228DEG 15KT 4031 9880 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:11 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 8, 3:11 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
311 PM CDT Sat May 8 2021

.DISCUSSION...(This evening through Saturday)
Issued at 242 PM CDT Sat May 8 2021

A few light returns are evident on radar this afternoon along a
warm frontal boundary draped across the northwestern fringes of
the local area. The dryline is located across western
Kansas...and into southwestern Nebraska. So far...little if any
precipitation from the light returns is reaching the ground...but
continue to expect the radar to get more active over the next few
hours as the associated area of low pressure across southeastern
Colorado tracks east and a cold front crosses the local area late
this afternoon through evening. This front is expected to be the
focus of thunderstorm activity this evening as it rapidly tracks
southeast and largely through the local area by around midnight
tonight.

At 3 PM...SPC mesoanalysis indicates around 500 J/KG of CAPE
across south central Nebraska...increasing to near 2000 J/KG
across north central Kansas. With the best shear values across
north central Kansas and eastern fringes of the area...expect the
strongest storms to be located where these parameters
overlap...with all modes of severe weather possible...although
large hail and damaging wind gusts remain the most favored. Latest
NAM and CAMS are initiating convection a bit further
northwest than previous runs...which makes sense given the
current location of the front. As a result...expect convection to
fire up in the 5 to 7 PM time frame stretching from Dawson to
Valley county...rapidly intensifying and tracking east southeast
as it crosses the tri-cities during the early evening hours.
Again, while some hail and strong wind gusts cannot be ruled out
with this initial convection, the more widespread and better
changes for severe weather look to be just southeast of the tri-
cities and into north central Kansas this evening where the
combination of best shear and instability exist.

With the quick progression of this system...expect the chance for
thunderstorms to diminish rapidly behind the cold front...and for
any post frontal precipitation to be winding down by daybreak
Sunday. That said...Sunday still does not appear to be the nicest
day as clouds are expected to linger along with breezy north winds
and temperatures 15-25 degrees below recent days. In fact...Sunday
will mark the first day of a prolonged stretch of below normal
temperatures across the local area through at least mid week...as
a trough aloft continues across the plains with off and on again
small chances for light rain showers. Later in the week...expect
high pressure to begin to nudge across the area from the
west...with temperatures returning closer to normal and at least
the chance for a few afternoon and evening thunderstorms Thursday
through Saturday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1217 PM CDT Sat May 8 2021

Windy conditions are materializing at both terminals this
afternoon as an area of low pressure continues to intensify on the
lee side of the Rockies. This area of low pressure will track
east late this afternoon/evening...with winds gradually
backing...but remaining strong with gusts to near 30 KTS...through
the overnight hours as a cold front crosses the terminals. Expect
TSRAs to develop along this front, with KGRI more favored for a
few thunderstorms this evening as the low tracks east.
Thunderstorm potential should rapidly diminish behind this
front...with MVFR CIGS setting in for the remainder of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 8, 2:40 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
240 PM CDT Sat May 8 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
240 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across portions of the area
this afternoon and evening. Some of these storms could be severe,
mainly for areas along and south of a line extending from Alma,
to Hastings, to York, NE. The primary threats will be large hail
to around the size of golf balls and damaging winds to around 60
mph. An isolated tornado cannot be ruled out, especially across
north central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of frost are possible Sunday night and Monday morning,
primarily for areas north of Interstate 80 and west of Highway
281.

Additional thunderstorm chances return to portions of the area
Thursday evening, and again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Reports of damaging wind gusts, hail of any size as well as
funnel clouds or tornadoes are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 8, 5:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT SAT MAY 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             CARLETON                40.31N 97.68W
05/08/2021  E0.70 INCH       THAYER             NE   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL IN CARLETON.

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:39 PM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster51 min
May 8, 5:47 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer24 min
May 8, 6:18 PM CDTSpecial Weather StatementGIDWebster27 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
May 8, 6:32 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Webster12 min
May 8, 6:46 PM CDTSevere Thunderstorm WarningGIDClay, Nuckolls, Webster44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.